A Nigerian Kicks Off 17-Day Marathon To Raise Awareness On Stevens-Johnson Syndrome

A dogged Nigerian, Fadeshola Adedayo, on Friday flagged off a 17-day marathon from Abuja to Lagos to draw attention to the health condition known as Stevens–Johnson syndrome (SJS).

The 17-day marathon, which was organised by the Federal Ministries of Health and Information and Culture in partnership with Adedayo, whose brother, Dr Adeyosola Adedayo, died in 2012 due to an adverse drug reaction to medications he took after sustaining a needlestick injury while managing a patient living with HIV, had commenced on 13th of May 2016.

Stevens–Johnson syndrome, a form of toxic epidermal necrolysis, is a life-threatening skin condition, in which cell death causes the epidermis to separate from the dermis. The syndrome is thought to be a hypersensitivity complex that affects the skin and the mucous membranes. The most well-known causes are certain medications (such as lamotrigine), but it can also be due to infections, or more rarely, cancers. (WIKIPEDIA)

Following the demise of his older brother to the condition, Mr. Adebayo will make stopovers as he races along, sensitising as many people as possible about the syndrome and the need to avoid self medication.

Speaking after the ceremonial commencement of the marathon the Minister of Health, Isaac Adewole, said:

“We have to find a means to communicate with Nigerians,so they should all be aware of this dangerous disease and it is the sole business of government to enlighten the society by trying to increase their awareness, knowledge and to improve their quality way of life.”

In a statement entitled: “Stevens–Johnson syndrome in Nigeria: Setting the record straight”, the Minister encouraged Nigerians to always report every case of adverse drug reactions through the Pharmacovigilance unit of the National Agency for Food and Drug Administration and Control (NAFDAC).

Meanwhile, Mr, Falodun, a Consultant at the National Hospital, Abuja, delivered a lecture on SJS, stressing that it is a rare disease that could occur following drug use.

Falodun also gave some ways by which Stevens–Johnson syndrome (SJS) could be managed by hospitals:

  • Cessation of suspected drugs
  • Hospital Admission: Preferably in burns unit/intensive care
  • Nutritional and Fluid replacement
  • Temperature maintenance